Low stomach acid & PPI's: Hi I have all the... - Thyroid UK

Thyroid UK

115,677 members134,149 posts

Low stomach acid & PPI's

paulnelson197
paulnelson197

Hi

I have all the symptoms of low stomach acid and I'm currently taking 40mg pantoprozale, which I believe is causing all my issues (my GP didn't seem to interested especially when I turned up with my research - just wanted me gone as quickly as possible).

So I've inadvertently cut the pantoprozale (not had for 3 days now) partly because my chemist gave my the wrong prescription and I ended up with an anti-depressant (paroxetine 40mg - which knocked the stuffing out me). So since yesterday I've been taking ACV before meals with water.

I realise this can't be fixed instantly but I've still got the burning throat and stomach issue symptoms.

I wondered if anybody has any advice for getting my stomach acid levels back up where they should be and should I still be taking the PPI/if so when should I stop.

Thanks.

13 Replies

Stomach acid is there for a reason. To aid in the proper digestion of food which is necessary to provide the body with nutrients.

When ppi's were first introduced they were not given for longer than a few weeks.

I have probably read similar texts to you and am attempting to find a way to do without this class of drugs. You need to know what is causing the stomach acid to work it's way up your throat.

I find eating little and often helps. And have also noticed more negative reactions when stressed. I believe that my LES muscle is weak (lower esophageal sphincter), allowing acid to escape my stomach.

Heavy meals aggravate.

If I prop myself up before sleep I find it easier to fall asleep without the acid causing too much discomfort.

I have tried ACV from time to time and have found it effective. But if a severe burning maybe you need to go then other way and take some bicarb in water to neutralise the burn.

Doctors do not have enough time per patient to offer anything more than a sticking plaster, so invariably that is what is offered. Unless you get lucky.

I will be watching this thread as I hope someone will offer some better information.

I've been on PPI's for nearly 3 years, thinking back I first went to the GP's with a burning throat and occasionally spitting blood in the morning. A few tests later and I was put on the pills, soon after came hyperthyroidism which was converted to hypothyroidism. What I remember is the stomach issues started around the same time and I believe now after research that it was probably the start of low stomach acid and the opemrazole/lanzoprazole/pantoprozale has increased the negative effects. The fact is I'm sick to death of it and would love to finally get it sorted.

I was prescribed omeprazole, a few years ago, for acid reflux and my old GP would have left me on it for years, probably for ever if `i had not done some research about its effects and the need for stomach acid. So i decided that i would wean myself off it slowly.

I reduced my dosage very slowly as I believe that you can get a backlash if you stop it suddenly, I began by taking it every other day for a few weeks then I left two days between doses and so on until I could stop completely.

I waited until I was off the omeprazole completely before I started taking the ACV as I thought the two things would not work harmoniously together.

I then started taking diluted ACV before meals and last thing at night before going to bed.

Read that low stomach acid causes the sphincter valve, at the bottom of the oesophagus, to relax and not close properly, which then allows the stomach acid to back up into the oesophagus and cause the burning sensation.

I rarely need the ACV these days but I always take that if I feel any burning and it seems to work quite well.

Thank you, that does sound sensible. I've probably attempted too much in one go. I need to back track and start over. Did you ever try the betaine hcl tablets.

Sorry for not replying sooner I don't appear to be getting notifications that anyone has replied to me.

I have not tried the hcl tablets, although I think I still have low stomach acid probably related to my underactive thyroid condition.

Well hope you're managing it OK, it sounds like the betaine hcl tablets are worth looking into as a supplement. My stomach has been terrible for a coupe of years and I've been for every test under the sun, I was at a loss as they'd said it was purely diet related and was trying the low fodmap diet.

It feels good to see some light at the end of the tunnel though.

I take Betaine HCI and a digestive enzyme with a meal, especially if there is much protein in the meal. I've found that conventional medicine believes the problem is too much acid in the stomach when it really is that there is not enough. Our stomach needs a proper amount of acid to breakdown the food for digestion and absorption

I agree, wish I'd looked into all this when first diagnosed. At least I'm on the right path now. Thanks

I believe that you have to gradually reduce PPIs as there is a rebound excess acid effect if stop immediately. You might find ranitidine or Gaviscon useful while getting off PPIs.

Thanks I realise now I should cut down gradually.

Hi, if your stomach is burning then that sounds like high stomach acid and possibly peptic ulcer. I don’t like taking PPI’s either but I was diagnosed 3 years ago with Barrett’s Esophagus which can occur if GERD continues. BTW, I take 40 mg. twice a day so once a day sounds awesome.

My biggest issue I think started after beginning the ppi, constant belching, bloating, full of wind etc. I now know that this is due to low stomach acid and foods not being broken down correctly and remaining /fermenting in the gut. The Ppi contributes to this, I was probably miss diagnosed with Gerd when it was low stomach acid caused by thyroid and middle age 😭 I guess.

Hi all. This is great to advice to everyone. Thankyou for sharing. hope youre all feeling better now. I've been going through it all this year . Shortness of breath , constant post nasal drip, excessive phlegm in throat and nose, constant burping, bloating and flatulance, paused inward breathing at night ( lpr) , pancreatis in feb. I've been on omeprazole for 7 years , but due to the bloating and discomfort , especially in the last 2 + years I've been taking antacids also!!!!🙈. I was taking 1 omeprazole in the morning and about 8 antacids through the day ( 2 after every meal). My gastroscophy has notrd multiple small gastric polyps . Through Prayer and Worship, I believe I have low stomache acid levels .

Does anyone know how a doctor would be able to check for this please, I'm after something that will re- ignite my stomach acids . I've been off omeprazole for two months now, taking gaviston double action as and when. Any help would be greatly appreciated.

God Bless you all always.

You may also like...